New Mexico, 2025Flash Flooding and Hail in New Mexico, September 27 to 28, 2025
September 27 to 28, 2025 · NWS ABQ · 9 events in 6 counties and zones
A troughing pattern from the Pacific brought in a late season monsoon burst of moisture to the Desert Southwest. Strong to severe thunderstorms developed over portions of the state with more locally heavy rainfall events occurring from the abundant monsoon moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A troughing pattern from the Pacific brought in a late season monsoon burst of moisture to the Desert Southwest. Strong to severe thunderstorms developed over portions of the state with more locally heavy rainfall events occurring from the abundant monsoon moisture. Flash flooding was observed in several locations ranging from near El Malpais south of Grants, NM, in Navajo Nation west of Crownpoint, and in Tijeras east of Albuquerque. One woman was reportedly swept away from flash flooding south of Gallup near Red Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 27, 1:09 PM MST, 1 hour 51 minutes earlier. Its key messages:
- Updated at 1259 PM MDT Sat Sep 27 2025
- A storm system will draw subtropical moisture northward over northern and central New Mexico with scattered to numerous showers and thunderstorms through Sunday, then some lingering showers and thunderstorms with lighter precip along and east of the continental divide on Monday.
- Additional rain amounts from the central high plains to the continental divide and Four Corners area should reach around 0.10 to 0.60 of an inch, with locally higher amounts over an inch along and just east of the central and south central mountains, and lighter amounts elsewhere.
- There will be an ongoing flash flood threat below the burn scars in the Ruidoso area until 9 PM Sunday evening.
- After a cool start to the coming week, dry and warmer conditions are expected Tuesday through Friday.
Area forecast discussion, Sep 27, 1:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Albuquerque NM
209 PM MDT Sat Sep 27 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1259 PM MDT Sat Sep 27 2025
- A storm system will draw subtropical moisture northward over
northern and central New Mexico with scattered to numerous
showers and thunderstorms through Sunday, then some lingering
showers and thunderstorms with lighter precip along and east of
the continental divide on Monday.
- Additional rain amounts from the central high plains to the
continental divide and Four Corners area should reach around
0.10 to 0.60 of an inch, with locally higher amounts over an
inch along and just east of the central and south central
mountains, and lighter amounts elsewhere.
- There will be an ongoing flash flood threat below the burn scars
in the Ruidoso area until 9 PM Sunday evening.
- After a cool start to the coming week, dry and warmer conditions
are expected Tuesday through Friday.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 1259 PM MDT Sat Sep 27 2025
An upper level low pressure system stalled over the CA/AZ border
will continue to draw subtropical moisture northward across the
forecast area with scattered to numerous showers and thunderstorms
tonight through Monday. Additional rain amounts around 0.10-0.60"
should be common from the central high plains westward to the
continental divide and the Four Corners, with lighter amounts
elsewhere. Locally higher amounts over an inch will be possible,
especially along the central and south central mountains, as well
as their adjacent east slopes. There should be a lot of cloud
cover on Sunday, so we forecast high temperatures a few degrees
below NBM guidance; especially over central parts of the forecast
area. Will continue the ongoing Flash Flood Watch for the Ruidoso
area burn scars until 9 PM Sunday. The risk of heavy rainfall will
decrease areawide thereafter as the upper low opens into a trough
and exits gradually eastward across the forecast area with drier
air entering from the west. Monday will bring a little more
sunshine and a noticeable downtick in shower and thunderstorm
coverage, with most of the activity favoring the continental
divide to the east slopes of the central mountain chain. There may
be some patchy fog along the east slopes of the central mountain
chain early Sunday morning, then the coverage of fog and low
clouds will probably increase across central parts of the forecast
area late Sunday night until mid morning Monday.
&&
.LONG TERM...
(Monday Night through Friday)
Issued at 1259 PM MDT Sat Sep 27 2025
There is a good chance that some patchy fog will return to central
parts of the forecast area late Monday night into Tuesday morning.
During the middle of next week, a ridge of high pressure will
build northward over New Mexico causing high temperatures to
climb as much as 11 degrees above 30-year averages by Thursday.
Southwest winds will probably become gusty on Friday as an upper
level trough deepens over the southwest US.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM MDT Sat Sep 27 2025
Scattered to numerous showers and embedded thunderstorms will
continue today through Sunday evening. Extensive cloud cover has
stabilized the atmosphere enough to limit the number of embedded
thunderstorms so far today, but storm coverage will likely
increase this afternoon and continue into the evening. A few
storms should be capable of producing erratic wet microburst wind
gusts up to 45 KT. Late tonight into Sunday morning, high res
models depict a fairly persistent stream of rain showers in the
vicinity of the central mountain chain. Easterly upslope flow will
probably also produce areas of MVFR conditions in low clouds, and
perhaps some patchy fog, early Sunday morning east of the central
mountain chain (not as far east as the TX border).
&&
.FIRE WEATHER...
Issued at 1259 PM MDT Sat Sep 27 2025
Wetting precip will probably be pretty spotty over the far eastern
plains with the passing storm system this weekend. Dry air will
filter over the state in the wake of the storm system as a ridge
of high pressure builds northward over NM midweek, but minimum
humidities are forecast to remain above 15 percent areawide.
Southwest wind gusts may reach the 15-25 mph range on Friday
afternoon, especially over the mountains and northeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 53 73 53 73 / 70 60 40 5
Dulce........................... 42 67 42 70 / 70 70 60 40
Cuba............................ 46 65 45 68 / 70 80 70 50
Gallup.......................... 45 70 42 71 / 50 50 30 0
El Morro........................ 45 67 42 68 / 60 60 50 20
Grants.......................... 46 68 44 71 / 70 80 60 30
Quemado......................... 45 71 42 71 / 30 50 30 10
Magdalena....................... 50 66 50 68 / 60 80 60 50
Datil........................... 46 66 45 68 / 50 70 40 30
Reserve......................... 45 75 44 77 / 30 30 20 10
Glenwood........................ 50 79 49 80 / 40 20 10 10
Chama........................... 42 63 40 65 / 60 80 50 60
Los Alamos...................... 51 62 49 66 / 60 80 70 60
Pecos........................... 48 61 45 66 / 70 80 70 50
Cerro/Questa.................... 46 66 44 68 / 40 60 30 40
Red River....................... 38 57 37 59 / 40 70 30 50
Angel Fire...................... 34 60 32 63 / 30 70 30 50
Taos............................ 45 68 43 70 / 40 70 40 40
Mora............................ 43 61 40 65 / 50 80 50 60
Espanola........................ 52 70 50 74 / 60 80 60 40
Santa Fe........................ 52 63 49 68 / 70 80 70 50
Santa Fe Airport................ 50 66 48 70 / 60 80 70 40
Albuquerque Foothills........... 58 70 55 72 / 80 90 80 40
Albuquerque Heights............. 55 72 55 74 / 70 80 70 40
Albuquerque Valley.............. 55 74 55 76 / 70 80 70 30
Albuquerque West Mesa........... 57 71 55 75 / 70 80 70 30
Belen........................... 53 73 53 76 / 70 80 70 30
Bernalillo...................... 55 72 54 76 / 70 80 80 30
Bosque Farms.................... 53 73 52 76 / 70 80 70 30
Corrales........................ 55 73 55 76 / 70 80 80 30
Los Lunas....................... 54 73 53 76 / 70 80 70 30
Placitas........................ 54 67 52 71 / 70 80 80 40
Rio Rancho...................... 55 71 54 75 / 70 80 80 30
Socorro......................... 56 74 55 77 / 70 70 60 40
Sandia Park/Cedar Crest......... 49 63 48 68 / 70 90 80 50
Tijeras......................... 51 65 49 69 / 70 90 80 50
Edgewood........................ 47 64 46 69 / 70 80 80 50
Moriarty/Estancia............... 47 65 45 70 / 80 90 70 50
Clines Corners.................. 48 61 46 66 / 70 80 70 50
Mountainair..................... 49 65 48 69 / 70 80 70 60
Gran Quivira.................... 49 65 48 69 / 70 80 70 60
Carrizozo....................... 55 68 53 71 / 70 90 70 60
Ruidoso......................... 50 59 48 64 / 70 90 70 70
Capulin......................... 48 67 46 68 / 20 20 5 20
Raton........................... 47 69 45 71 / 30 40 10 30
Springer........................ 50 69 46 73 / 30 50 10 30
Las Vegas....................... 48 61 45 67 / 60 80 50 50
Clayton......................... 55 76 53 75 / 20 10 0 5
Roy............................. 52 68 50 70 / 30 50 20 30
Conchas......................... 57 73 55 77 / 40 50 30 20
Santa Rosa...................... 54 68 53 73 / 60 70 50 30
Tucumcari....................... 55 75 53 76 / 30 30 10 10
Clovis.......................... 58 79 56 78 / 30 20 10 10
Portales........................ 59 79 57 78 / 30 20 10 10
Fort Sumner..................... 58 72 56 76 / 50 50 30 20
Roswell......................... 60 71 58 78 / 50 60 30 20
Picacho......................... 55 69 53 73 / 60 80 50 50
Elk............................. 51 66 50 70 / 60 90 50 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday evening for NMZ226.
&&
SHORT TERM...44
LONG TERM....44
AVIATION...44
In the hours before
Special weather statement, Sep 27, 2:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
307 PM MDT Sat Sep 27 2025
NMZ201-205-206-272130-
Northwest Plateau NM-West Central Mountains NM-West Central
Plateau NM-
307 PM MDT Sat Sep 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCKINLEY COUNTY
UNTIL 330 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Brimhall Nizhoni, or 13 miles north of Gallup,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Brimhall Nizhoni, Tohatchi, Coyote Canyon and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3563 10870 3571 10880 3591 10867 3575 10840
3557 10863
TIME...MOT...LOC 2106Z 213DEG 11KT 3571 10868
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 27, 2:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT Sat Sep 27 2025
NMZ206-207-272215-
West Central Mountains NM-West Central Highlands NM-
349 PM MDT Sat Sep 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CIBOLA COUNTY
UNTIL 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Milan, or 13 miles west of Grants, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Grants, Milan and San Rafael in Cibola County.
This includes Interstate 40 between Mile Markers 80 and 81.
This includes the following recreation areas...
Ojo Redondo Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.
&&
LAT...LON 3499 10808 3510 10818 3526 10799 3510 10782
TIME...MOT...LOC 2149Z 215DEG 9KT 3508 10805
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
11
Flash Flood, McKinley
- When
- September 27, 3:00 PM MST to 3:30 PM MST
- Where
- McKinley County, Coyote Canyon to 0.4 mi WSW of Coyote Canyon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.780, -108.620
The Navajo Police Department reported on social media flash flooding from heavy rain through Coyote Canyon overtopping Navajo Route 9 between mile markers 7 and 14. Flash flooding closed the entrance to Nizhoni Housing and the highway. One vehicle appeared trapped in the floodwaters.
Flash Flood, Lincoln
- When
- September 28, 4:00 AM MST to 4:30 AM MST
- Where
- Lincoln County, 1.13 mi NW of Ruidoso to 1.08 mi NW of Ruidoso
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.343, -105.691
Rainfall over the South Fork burn scar resulted in flash flooding that washed out a low water crossing along Maple Drive through Brady Canyon.
Flash Flood, Chaves
- When
- September 28, 10:08 AM MST to 10:38 AM MST
- Where
- Chaves County, 13.04 mi WNW of Lake Arthur to 12.89 mi WNW of Lake Arthur
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.082, -104.573
Repeated rounds of moderate to heavy rainfall resulted in standing water estimated up to a foot deep over an estimated one tenth of a mile stretch of highway along NM 13 at mile marker 29 approximately six miles west of U.S. Highway 285.
Flash Flood, Cibola
- When
- September 28, 1:00 PM MST to 3:30 PM MST
- Where
- Cibola County, 9.2 mi SW of Mc Cartys to 6.65 mi SW of Mc Cartys
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.980, -107.800
Reports on social media and by the NM DOT showed pictures of flash flooding over NM Highway 117 between mile markers 44 and 51.
Hail, Bernalillo
- When
- September 28, 2:40 PM MST to 2:45 PM MST
- Where
- Bernalillo County, 4.21 mi ESE of Sandia Park
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.153, -106.299
Quarter size hail reported by a former NWS Employee.
Flash Flood, Bernalillo
- When
- September 28, 2:45 PM MST to 4:00 PM MST
- Where
- Bernalillo County, 1.69 mi E of Sandia Park to 4.37 mi NNE of Tijeras
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 35.170, -106.340
A NWS Employee reported flash flooding stretching from San Pedro Creek at NM 14 where the creek was out of its banks. Numerous spots along NM 14 between Cedar Crest and the county line were flooded with rocks and debris over the road, with the worst of it at Ponderosa Park near Lantern Ridge. A USGS gage along the Tijeras Arroyo also observed a nine foot spike to 10 feet, coupled with a report of the arroyo overtopping Via Sedillo Road by two feet. The road was nearly impassible due to large rocks covering the roadway. Damage is an estimate.
Hail, Valencia
- When
- September 28, 3:02 PM MST to 3:20 PM MST
- Where
- Valencia County, 1.33 mi WNW of Tome
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.750, -106.750
Nickel to golf ball size hail reported near and just south of Los Lunas, NM.
Flash Flood, Bernalillo
- When
- September 28, 7:25 PM MST to 9:15 PM MST
- Where
- Bernalillo County, 2.26 mi ENE of Kirtland Afb to 3.05 mi ESE of Kirtland Afb
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 35.067, -106.566
A post on social media showed flooded roadways in some neighborhoods on Kirtland Air Force Base. Time and location are an estimate based on radar and the photos in the social media post.
Flash Flood, McKinley
- When
- September 28, 7:40 PM MST to 8:40 PM MST
- Where
- McKinley County, 3.84 mi SSE of (Gup)gallup Airport to 4.26 mi SSE of (Gup)gallup Airport
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 35.459, -108.762
A woman driving home on New Mexico Highway 602 about 5 miles south of Gallup was swept away in floodwaters, according to Navajo Nation and New Mexico State Police. Tragically, her deceased body was found after a five day search and rescue operation in nearby areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 27, 20251 death · 1 event
- Damaging Winds in Arizona, September 27, 2025$76,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, September 27, 2025$25,000 · 52 kt wind · 2 events
- Flash Flooding in California, September 27, 2025$20,000 · 5 events
- Lightning Strike in Virginia, September 27, 2025$20,000 · 1 event
- Flash Flooding and Heavy Rain in Virginia, September 27, 202515 events
- Flash Flood and Flooding in Tennessee, September 27, 20254 events
- Debris Flow and Flooding in Puerto Rico, September 27, 2025$2,000 · 3 events
- Waterspout in Gulf of Mexico, September 27, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288533, 1288538, 1288539, 1288534, 1288535, 1288536, 1288537, 1289280, 1289162.